Hail, Van Buren
- When
- March 12, 2:03 PM CST
- Where
- Van Buren County, 5 mi WSW of Birmingham
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.850, -92.017
dime size hail; estimated 40 to 50 mph winds
A strong spring storm system moved from the central Plains into the Great Lakes region from 12 March to 13 March 2006. A series of upper level disturbances developed waves of thunderstorms during the afternoon and overnight hours along and north of the warm front.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong spring storm system moved from the central Plains into the Great Lakes region from 12 March to 13 March 2006. An initial low level jet of 30-40 knots increased to 40-50 knots after sunset on 12 March which increased the available moisture for thunderstorms and heavy rain development.A series of upper level disturbances developed waves of thunderstorms during the afternoon and overnight hours along and north of the warm front. Low freezing and wet bulb zero levels north of the warm front resulted in the storms being prolific hail producers. Outflow boundaries left over from the initial thunderstorm waves combined with the northward moving warm front provided the focus for locally heavy rainfall that lead to flash flooding in the Quad Cities metropolitan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 12, 10:31 AM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1031 AM CST SUN MAR 12 2006 .UPDATE... ATTENTION THIS MORNING AGAIN ON CONVECTIVE POTENTIAL WITH SPC HIGH AND MODERATE RISK AREAS DELINATED THROUGH THE CWA. 16Z MSAS ANALYSIS INDICATES SURFACE WARM FRONT STILL LINGERING OVER SOUTHERN MO... AND ONGOING CONVECTION IN NORTHERN MO MAY INHIBIT ITS RETREAT NORTHWARD BEYOND NORTHERN MO UNTIL LATER THIS AFTERNOON OR EARLY EVENING. NONETHELESS... SFC OBS INDICATE FLOW IS VEERING FAIRLY QUICKLY AND DEWPOINTS ARE AGAIN CLIMBING. ONGOING STORM IN NORTHERN MO IS PRODUCING TORNADOES DESPITE BEING FED BY DEWPOINTS IN THE 40S EARLIER AND 50S CURRENTLY... AND APPARENTLY HAS BECOME SURFACE-BASED NORTH OF THE MAIN WARM FRONT... NEAR THE LINE WHERE WINDS VEER FROM ENE TO ESE. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES 850MB WARM FRONT OVER CENTRAL MO... AND PROFILER DATA INDICATES THAT BOUNDARY IS SLOWLY LIFTING NORTHWARD... WITH LOW-LEVEL JET FEEDING ONGOING STORMS. 12Z KTOP SOUNDING HAD HELICITY OF 825 M2/S2 BUT LCL AT 732MB... INDICATING AS STORMS BECOME SURFACE BASED IN THAT AIRMASS... TORNADOES ARE LIKELY. THUS CONVECTIVE TYPE FOR THE DAY HINGES STRONGLY ON WARM FRONT POSITION LATER THIS AFTERNOON. FOR TODAY... CONVECTION IN SOUTHWEST IA/NORTHERN MO MAY NICK THE CWA AND PRODUCE AN EARLY ROUND OF SEVERE WEATHER. EXPECT A BREAK AFTER THIS... WHICH WILL ALLOW WARM FRONT TO RETREAT NORTHWARD. AT THIS TIME... EXPECT WARM FRONT WILL BE ABLE TO REACH THE MO/IA BORDER BY 22-00Z. STORM INITIATION WILL OCCUR LATE THIS AFTERNOON BOTH IN THE WARM SECTOR AND ALONG/NORTH OF THE WARM FRONT. STORMS IN THE WARM SECTOR WILL BE ABLE TO PRODUCE TORNADOES ALONG WITH HAIL AND WIND... AS SHEAR PROFILES FAVOR ROTATING SUPERCELLS WITH MORE THAN ENOUGH LOW-LEVEL SHEAR. STORMS NORTH OF THE WARM FRONT WILL BE ELEVATED BUT STILL CAPABLE OF PRODUCING SEVERE HAIL WITH A FREEZING LEVEL NEAR 10KFT AND AMPLE MID-LEVEL INSTABILITY. UPDATED GRIDS/ZFP/HWO OUT SHORTLY. ..MAYES.. && .PREVIOUS DISCUSSION...ISSUED AT 345 AM... .SYNOPSIS... LAST AND STRONGEST DISTURBANCE ROUNDING SW FOUR CORNERS AREAS ON FAST 90-150 KT JET. LOW LEVEL WINDS ALREADY STRENGTHENING AHEAD OF ENERGY IN PLAINS KEEPING INTENSE CONVECTION ONGOING IN OHIO RIVER VALLEY BACK INTO SW MISSOURI ALONG STALLED COLD FRONT. PRESSURE FALLS ALREADY DEVELOPING IN KS/NE AHEAD OF SE COLORADO LOW PRESSURE SYSTEM. LOTS OF MOISTURE AVAILABLE WITH SYSTEM AS 60F AND HIGHER DEWPOINTS AS FAR NORTH AS SOUTHERN MISSOURI. TIMING OF MOISTURE AND ENERGY FROM PACIFIC NORTHWEST SUGGEST RAIN AND RAIN SHOWERS TO ARRIVE SOUTH BY LATE MORNING AND INCREASE AND INTENSIFY TO HEAVY RAIN...RAIN SHOWERS AND STORMS ENVELOPING ALL OR NEARLY ALL FORECAST AREA BY LATE PM. POSITION OF 850 UPPER FRONT...IMPINGING LOW LEVEL JET OF 40-45 KTS AND WBZ VALUES OF 9-10K AGL SUGGEST LARGE HAIL POTENTIAL OVER ALL AREA BY LATE PM AND THIS EVENING IN STRONGEST STORMS ALONG BOUNDARY AS WARM FRONT APPROACHES IN INTENSE OVERRUNNING. && .DISCUSSION... ALL SOLUTIONS SHOW ENHANCED STRONG EAST SFC WINDS OFF LAKE MICHIGAN THAT IS A KEY LOCAL EFFECT THAT AIDS IN GENERATING HEAVY QPF OVER MUCH OF AREA. UKMET BEST AT HANDLING THIS AND THIS MODEL ALSO IS HANDLING BEST ONGOING CONVECTION TONIGHT...NAM QPF IS WAY UNDER-DOING TRAINING OF STORMS ALONG COLD FRONT BY A FACTOR OF 10. GFS SLIGHTLY BETTER THAN NAM BUT TOO FAR NORTH. ADDED SEVERE WORDING AND HEAVY RAINS DUE TO INTENSE LOW LEVEL CONVERGENCE AND 60 PLUS DEWPOINTS CRASHING INTO BOUNDARY. SIMILAR EVENTS SUGGEST WIDESPREAD .5 TO 1+ INCH AMOUNTS AND ISOLATED 2 TO 3 PLUS INCH AMOUNTS POSSIBLE IN TRAINING OF PRECIPITATION AS SEEING NOW TO SE OF OUR AREA. INSPECTION OF ALL SOLUTIONS SUPPORT SEVERE VERBIAGE FOR STORMS WITH LARGE HAIL MOST SIGNIFICANT RISK. CHALLENGE FOR ANYTHING BEYOND HAIL OVER OUR REGION IS WHEN WARM FRONT ENTERS AND MOVES ACROSS AREA THIS EVENING. POSSIBLE BOUNDARY TO ENTER SOUTH COUPLE ROWS OF COUNTIES TOWARD SUNSET AND IF WARM SECTOR IS DRY ENOUGH WHICH SEEMS MARGINAL AT BEST...COULD SEE SUPERCELLS MOVE IN EARLY ENOUGH IN EARLY EVENING FOR THREAT FOR TORNADOES AND DAMAGING WINDS. PASS THIS CONCERN TO DAY SHIFT AS RIGHT NOW TENDENCIES SUPPORT THREAT...IF ANY...TO BE ALONG TO SOUTH OF HIGHWAY 34 FOR WINDS OR TORNADOES. THIS IS NOTEWORTHY BECAUSE STORM PREDICTION CENTER...SPC... HAS ALMOST ALL OF THE AREA IN A HIGH RISK FOR SEVERE WEATHER TODAY. A HIGH RISK IS DEFINED AS A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED, WITH GREAT COVERAGE OF SEVERE WEATHER AND ENHANCED LIKELIHOOD OF EXTREME WEATHER. EXPECT 20 OR MORE TORNADOES WITH AT LEAST 2 OF THEM RATED F3 OR GREATER OR NUMEROUS HIGHER END WIND EVENTS OF 80+ MPH. WILL BE DISCUSSING OUTLOOK LATER WITH SPC AND REVIEW ABOVE THOUGHTS. AGAIN...MAIN CONCERN IS IF AREA TO SEE WARM SECTOR ARRIVAL WITH DRIER AIR ARRIVING TO ENHANCE TORNADIC AND DAMAGING STRAIGHT LINE WIND THREAT LATE PM AND THIS EVENING. RIGHT NOW...MARGINAL AT BEST AND ONLY IN SOUTH 1/4 TO 1/3 AREA AT MOST. TOUGH CALL WITH DYNAMICS OF SYSTEM AND FOR DAY SHIFT. USING BLEND OF UKMET/ECMWF/GFS SUGGEST HEAVIEST PRECIPITATION TO MOVE NORTHEAST OF AREA BY EARLY OVERNIGHT HOURS. MONDAY...COLDER AIR ARRIVES ON BRISK AND GUSTY NW WINDS OF 15 TO 30+ MPH WITH FALLING TEMPS DURING DAY. SOME LIGHT RAIN AND SNOW TO ARRIVE FROM BACK EDGE OF WRAP AROUND MOISTURE BUT ANY PRECIPITATION TO BE SPOTTY AND LIGHT. MONDAY NIGHT AND TUESDAY...FLURRIES TO END BY TUESDAY AM WITH DIMINISHING WINDS AS WELL. MINOR CHANGES TO TEMPS AND KEPT NEAR CURRENT FORECAST AND GUIDANCE BLEND. SKIES SHOULD BECOME FAIR DURING THE DAY TUESDAY. NEXT SYSTEM TO ARRIVE LATE WEDNESDAY INTO THURSDAY SUPPORTS ANOTHER ROUND OF RAIN AND SNOW WITH QUESTION WHERE TRANSITION BAND TO BE AND STRENGTH OF WAVE. NO CHANGES MADE...BUT WILL BEEF UP A BIT HAZARDOUS WEATHER OUTLOOK OR HWO PRODUCT FOR CERTAINTY OF IMPACTS OF SYSTEM WITH TIMING AND EXACT PRECIPITATION TYPES STILL TBD. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1123 AM CST SUN MAR 12 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131730- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1123 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A MODERATE TO HIGH RISK OF SEVERE WEATHER EXISTS ACROSS THE AREA TODAY. THE TYPE OF SEVERE WEATHER EXPECTED DEPENDS STRONGLY ON HOW FAR NORTHWARD THE SURFACE WARM FRONT IN SOUTHERN AND CENTRAL MISSOURI CAN PROGRESS. AT THIS TIME... IT APPEARS LIKELY THAT THE SURFACE FRONT WILL PUSH AS FAR NORTH AS A LINE FROM SIGOURNEY IOWA TO MUSCATINE IOWA TO STERLING ILLINOIS. SOUTH OF THE WARM FRONT... THE AIR WILL BECOME UNSTABLE AS SOUTHEASTERLY FLOW BRINGS WARM AIR UP FROM THE SOUTH. IN ADDITION... WIND SHEAR WILL BE STRONGEST SOUTH OF THE FRONT... ESPECIALLY IN THE LOWEST LAYER OF THE ATMOSPHERE. LOCATIONS SOUTH OF THE WARM FRONT WILL BE MOST AT RISK FOR SUPERCELL STORMS CAPABLE OF PRODUCING TORNADOES AS WELL AS LARGE HAIL AND GUSTY WINDS. NORTH OF THE WARM FRONT... THE AIR WILL BE MORE STABLE CLOSE TO THE GROUND BUT WILL STILL BE UNSTABLE ALOFT... AND ENOUGH WIND SHEAR WILL BE PRESENT FOR STORMS TO ORGANIZE INTO SUPERCELLS. THE PRIMARY THREAT FROM STORMS NORTH OF THE WARM FRONT WILL BE FROM LARGE HAIL. STORMS ARE LIKELY TO INITIATE BY AROUND 3:00 TO 5:00 PM. STORMS TODAY AND TONIGHT WILL MOVE QUICKLY TOWARD THE EAST OR NORTHEAST AT 50 MPH OR MORE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM MOVING FROM THE PACIFIC ON WEDNESDAY AND THURSDAY WILL BRING RAIN AND SNOW TO THE REGION. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE SOME ACCUMULATING SNOWFALL IN NORTHERN PARTS OF THE AREA. THE LOCALLY HEAVY RAINS POSSIBLE THIS WEEK... AS WELL AS THE MODERATE RAINS THAT HAVE ALREADY OCCURRED... MAY CAUSE LOCAL RIVERS TO EXPERIENCE MODERATE RISES. CURRENT RIVER LEVELS ARE RUNNING NEAR TO BELOW DUE TO THE ONGOING DROUGHT ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES. .EMERGENCY MANAGEMENT COORDINATION... AN EMERGENCY MANAGEMENT COORDINATION CALL IS SCHEDULED FOR 11:30 AM TODAY. MAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL MEMPHIS 40.46N 92.17W
03/12/2006 E0.25 INCH SCOTLAND MO TRAINED SPOTTER
&&
DLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL MEMPHIS 40.46N 92.17W
03/12/2006 E0.25 INCH SCOTLAND MO TRAINED SPOTTER
PEA SIZE HAIL FELL FOR ABOUT 3 MINUTES AND STARTED TO
COVER THE GROUND.
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL FORT MADISON 40.62N 91.35W
03/12/2006 E0.25 INCH LEE IA TRAINED SPOTTER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
201 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL DOUDS/LEANDO 40.83N 92.08W
03/12/2006 E0.25 INCH VAN BUREN IA TRAINED SPOTTER
&&
MIKEZThe Quad Cities radar (KDVN), 147 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
46 hail, 7 heavy rain, 5 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
dime size hail; estimated 40 to 50 mph winds
3.50 inches of rain in 8 hours.
Funnel cloud off to the south
Wind driven hail damaged some cars
from co-op observer; dime size hail
Hail ranging from 1.00 inch (quarter) to 1.75 inch (golfball) fell from Keosauqua northeast to the Van Buren/Henry county line from a supercell. Trained spotters, the emergency manager, and the Keosauqua co-operative observer reported 1.00-1.75 inch hail covering the ground in Keosauqua around 1745 CST. One inch hail occurred in Utica during the 1750-1754 CST time period along with heavy rain.
Emergency manager's truck damaged. There is probable unknown damage to residences and cars in town as well.
3 feet of water in fields
The supercell from Van Buren County moved into Henry County and continued into northwest Des Moines county and then into Louisa county and produced hail ranging from .88 inch (nickel) to 2.00 inches. Hail of 1.75 to 2.00 inches fell south of Mt Pleasant with confirmed hail of at least 1.25 inches in the city of Mt Pleasant.
Tennis ball sized hail was reported to be breaking windows on cars.
Also reported by spotters. A WQAD-TV weather spotter (John and Alice Held) in Mt Pleasant took a picture of the hail with a quarter placed beside it as a size reference. Hail sizes in Mt Pleasant ranged from 0.70 inches (dime) to 1.25 inches.
The supercell from Henry County Iowa clipped the northwest corner of Des Moines county producing severe hail. The only hail report was north of Yarmouth were 1 inch hail was observed during the 1823-26 CST time period.
Also heavy rain
dime to quarter size hail
The supercell entered Louisa county from northwest Des Moines and Henry counties producing hail up to 1.75 inches (golfball). Morning Sun saw 1.75 inch hail around 1833 CST. After passing over Morning Sun, the supercell appeared to fall apart with no additional hail reports being received.
At the fire station
hail damage to a car
Street flooding at Bridge and East 37th
dime size hail
Thunderstorms trained across the Quad City Metro area and produced rainfall rates exceeding 1 inch per 30 minutes. At 2000 CST an off duty NWS employee reported 2 feet of water over the roads in his neighborhood along the Bettendorf/Davenport city limits. By 2134 CST media and law enforcement were reporting water 4 inches deep was flowing into the Davenport Police Station on Harrision street. Numerous streets were closed due to high water; Harrision by the police station and River Drive in several spots. The media was reporting sinkholes developing on some streets in Davenport with some residences flooded. Although unknown at the time, the Federal Building in downtown Davenport had its basement partially flooded. Near the Oscar Mayer/Kraft plant, 2-3 feet of water was on second street while River Drive and 3rd street by the Quad City Times Newspaper had thigh deep water. The flash flooding in Davenport was exacerbated from winter debris blocking storm drains and therefore preventing or restricting the amount of water getting into storm sewers.By 2230 CST, spotters and the media were reporting that flooding in downtown Davenport was beginning to recede. It is unknown how many buildings received water inside them but it is probably safe to say it was a few dozen. The flooding of the police station was caused by a police car blocking a storm sewer drain. A city engineer with Davenport concluded that this level of flooding was typical for a 15 to 20 year event.KMLI ASOS reported 1.78 inches of rain for 12 March 2006 of which 1.66 inches fell during the 1800-2400 CST time period. At the same time, the KDVN ASOS reported 1.05 inches of rain for 12 March 2006. The heaviest rain occurred during the 1900-2300 CST time period in a narrow band in between the two ASOS sites. The highest know rainfall amount occurred in central Davenport where 3.50 inches of rain fell. The closeness of the heavy rainband to the KDVN 88D resulted in a severe underestimation of the rainfall. Rainfall estimates from the distant KILX and KLOT 88D sites indicate 3-4 inches of rain fell.
just west of town
covered the ground
dime to nickel sized hail
dime to nickel sized hail
also dime sized hail
dime size hail & heavy rain
dime size hail
dime size hail
penny to nickel sized hail
limbs down across the southern part of the county
Heavy rain of unknown amounts fell in just under 2 hours in Muscatine. At the intersection of Leroy Street and Bidwell Road a 10 by 12 foot section of pavement buckled and sank 3-4 inches. There was a pre-existing crack in the pavement and water running down Leroy Street ran into the crack and scoured out the sub-roadbed.
Sign down. Transformer struck by lightning
dime size hail
moderate street flooding
An empty semi traveling south on U.S. 61 was hit by a wind gust just after going over a railroad overpass. The gust blew the semi into the ditch and turned it on its side.
Also heavy rain
estimated 60 mph gust
Nickel to golfball sized hail; also reported by NWS personnel.
NWS electronic technicians reported damage to KBRL ASOS during a scheduled maintenance in April. There was possibly some damage done to buildings and planes at the airport. Time estimated based on radar, observations, and other reports.
just east of the city; also estimated 50 mph winds
minor street flooding on Madison Ave.
nickel to quarter sized hail; hail 1 inch deep on ground
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499167, 5497893, 5498869, 5497894, 5497895, 5499168, 5497896, 5497958, 5498542, 5498543, 5498544, 5498870, 5498871, 5499174, 5498872, 5498873, 5498874, 5498545, 5498546, 5498547, 5498549, 5498550, 5498548, 5498551, 5498553, 5498552, 5498554, 5499169, 5498868, 5498555, 5498558, 5498556, 5498557, 5499175, 5498559, 5499170, 5499171, 5498560, 5499172, 5498561, and more.